Florida, 2021

Tornado and Damaging Wind in Florida, February 13 to 14, 2021

February 13 to 14, 2021 · NWS TBW · 3 events in 3 counties and zones

Short waves moving along a stationary boundary just north of I-4 produced strong winds and a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Short waves moving along a stationary boundary just north of I-4 produced strong winds and a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 13, 3:59 AM EST, 5 hours 1 minute earlier.

Area forecast discussion, Feb 13, 3:59 AM EST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
359 AM EST Sat Feb 13 2021

.DISCUSSION...
A stalled out boundary will be the main influence over our weather
pattern not only this weekend but also early next week.

Lets talk about the weekend first. The boundary will be hovering
between North Florida and South Georgia. That means we will be stuck
in the warm moist airmass. Add in afternoon sunshine and we will
start seeing convection firing up in the afternoon and early
evening. A couple of these storms could produce strong winds and a
tornado is not out of the question. These conditions will be the
same for Monday with afternoon and evening convection.

As we go into Tuesday upper level energy will help to push the front
south. This will dry us out temporarily and bring slightly cooler
temperatures. This will not last long as another stronger cold
front heads our way. This will result in the warm moist air
returning quickly to the area Wednesday and Thursday. By late
Thursday this cold front will push through and give us our first
significant cool down with highs back in the 60 on Friday.

&&

.AVIATION...
MVFR, IFR, and LIFR CIGs will persist through the rest of the
overnight and morning hours. CIGS will start to lift by late
morning and VFR will prevail for the rest of the period. Winds
will remain out of the south for the period.

&&

.MARINE...
A cold front to our north through the weekend will keep
us in a warm moist southerly flow. Our main boating hazards will be
patchy sea fog and showers and storms in the afternoon and evening.
We will see much of the same for Monday. By Tuesday a cold front
will move through shifting winds to the south.

&&

.FIRE WEATHER...
A cold front to our north will keep warm moist air over the area
for the weekend. No fire weather hazards are expected.

&&

.Preliminary Point Temps/PoPs...
TPA  69  79  68  81 /  60  50  20  30
FMY  70  84  69  85 /  50  30  10  20
GIF  68  83  68  85 /  50  50  20  40
SRQ  68  80  68  81 /  70  40  20  20
BKV  64  82  63  84 /  50  60  20  40
SPG  68  76  68  78 /  60  50  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Dense Fog Advisory until 10 AM EST this morning for Coastal
     waters from Tarpon Springs to Suwannee River FL out 20 NM-
     Waters from Tarpon Springs to Suwannee River FL out 20 to
     60 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...27/Shiveley
DECISION SUPPORT...74/Wynn
Hazardous weather outlook, Feb 13, 5:01 AM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
501 AM EST Sat Feb 13 2021

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-140000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
501 AM EST Sat Feb 13 2021

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
A few thunderstorms are expected from later this afternoon into
the evening hours. Thunderstorms that form will be capable of
producing strong gusty winds...locally heavy rains...and frequent
deadly lightning strikes. There is the possibility of a storm
becoming strong to locally severe with the main threat being
damaging wind gusts or a brief tornado or waterspout.

...DENSE SEA FOG...
Visibilities will frequently be reduced to less than one quarter
mile in dense sea fog over the gulf waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

...THUNDERSTORM IMPACT...
A few thunderstorms are expected on Sunday afternoon into the
evening hours. Thunderstorms that form will be capable of
producing strong gusty winds...locally heavy rains...and frequent
deadly lightning strikes. There is the possibility of a storm
becoming strong to locally severe with the main threat being
damaging wind gusts or a brief tornado or waterspout.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

TBW

In the hours before

Special weather statement, Feb 13, 7:31 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
731 AM EST Sat Feb 13 2021

FLZ050-151-131300-
Coastal Hillsborough FL-Pinellas FL-
731 AM EST Sat Feb 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR PINELLAS COUNTY UNTIL 800 AM
EST...

At 731 AM EST, Doppler radar was tracking a strong thunderstorm near
Bay Pines, or near Seminole, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tampa, Clearwater, Largo, Pinellas Park, Seminole, St. Petersburg,
St. Pete Beach, Bay Pines, South Highpoint, Harbor Bluffs, Gandy,
Feather Sound, West And East Lealman, Ridgecrest, Safety Harbor,
Oldsmar, Gulfport, Treasure Island, Kenneth City and South Pasadena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2790 8291 2805 8273 2799 8256 2789 8250
      2766 8282 2768 8285 2786 8291
TIME...MOT...LOC 1231Z 227DEG 41KT 2779 8283

TBW
Local storm report, Feb 13, 7:39 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
739 AM EST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     MARINE TSTM WIND 4 NNW BELLEAIR          27.99N 82.83W
02/13/2021  M49 MPH          PINELLAS           FL   MESONET

            MESONET STATION FW1789 CLEARWATER BEACH.

&&

DJN
Special weather statement, Feb 13, 7:49 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
749 AM EST Sat Feb 13 2021

FLZ050-052-149-151-248-249-251-131330-
Inland Hernando FL-Inland Pasco FL-Coastal Hillsborough FL-
Pinellas FL-Polk FL-Inland Hillsborough FL-Coastal Pasco FL-
749 AM EST Sat Feb 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR PASCO...SOUTHEASTERN HERNANDO...
NORTH CENTRAL PINELLAS...NORTHWESTERN POLK AND NORTHERN HILLSBOROUGH
COUNTIES UNTIL 830 AM EST...

At 748 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from North Weeki Wachee to near Keystone. Movement
was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tampa, Spring Hill, Temple Terrace, New Port Richey, Zephyrhills,
Dade City, Hudson, Lutz, Holiday, St. Leo, Palm Harbor, Hillsborough
River State Park, New Port Richey East, Zephyrhills South,
Zephyrhills West, Land O Lakes, Greater Carrollwood, University,
Wesley Chapel South and Beacon Square.

LAT...LON 2836 8273 2857 8215 2854 8213 2854 8211
      2839 8205 2832 8206 2831 8205 2832 8203
      2812 8197 2804 8245 2805 8279 2817 8282
TIME...MOT...LOC 1248Z 254DEG 37KT 2857 8256 2810 8263

TBW
Special weather statement, Feb 13, 8:42 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
842 AM EST Sat Feb 13 2021

FLZ043-052-249-251-131415-
Inland Pasco FL-Sumter FL-Polk FL-Inland Hillsborough FL-
842 AM EST Sat Feb 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER...
SOUTHEASTERN PASCO...NORTHWESTERN POLK AND NORTHEASTERN HILLSBOROUGH
COUNTIES UNTIL 915 AM EST...

At 842 AM EST, Doppler radar was tracking a strong thunderstorm over
Hillsborough River State Park, or 7 miles south of Zephyrhills,
moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Zephyrhills, Dade City, Zephyrhills West, Hillsborough River State
Park, Zephyrhills North, Zephyrhills South, Rockridge, Zephyrhills
Municipal Airport, Withla, Richland, Crystal Springs, The Green Swamp
and Thonotosassa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2842 8212 2837 8196 2835 8196 2835 8189
      2832 8181 2801 8221 2819 8231
TIME...MOT...LOC 1342Z 221DEG 31KT 2813 8220

TBW

The radar

The Tampa radar (KTBW), 141 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Heavy Rain, Sumter

When
February 13, 9:00 AM EST
Where
Sumter County, 0.5 mi E of Oxford
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
28.930, -82.022

An open field COVID site got flooded after a heavy rain event. Twelve cars had to be pulled out of the mud and one person was injured.

Thunderstorm Wind, Polk

When
February 13, 9:15 AM EST
Where
Polk County, 4.81 mi SSW of Rock Ridge
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
28.240, -81.970

Amateur radio reported damage to roof and shed along with a few powerlines down in the area.

Tornado, Pinellas

When
February 14, 1:07 AM EST to 1:14 AM EST
Where
Pinellas County, 0.59 mi NE of Redington Beach to 0.51 mi ENE of Oakhurst
Rating
EF0
Path length
1.29 mi
Path width
30 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
27.817, -82.804

A round of strong nocturnal thunderstorms rolled in|from the Eastern Gulf of Mexico during the overnight hours of |February 14th. One of these storms took on brief supercell |characteristics with strong rotation evident on radar as it came |into Redington Beach. A NWS meteorologist was unable to find |damage on the barrier island itself, so it was determined a |waterspout formed over Boca Ciega Bay in Pinellas County, moving |generally northeast. The waterspout then came onshore and caused a|very narrow swath of EF-0 damage along Boca Ciega Point Blvd N. |The tornado then tracked north-northeast and caused roof damage to|the Ridgeview apartment complex. The peak intensity of 75 mph was|determined by the roof decking damage here... The tornado then |quickly dissipated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyThe tornado archive for Florida, 2021Warnings in Florida, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935776, 935736, 935737.